West Virginia, 2008

Hail in West Virginia, May 9, 2008

May 9, 2008 · NWS RLX · 7 events in 4 counties and zones

Moisture convergence and an upper level disturbance helped trigger evening pulse thunderstorms. Radar indicated high reflectivity cores aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Moisture convergence and an upper level disturbance helped trigger evening pulse thunderstorms. Radar indicated high reflectivity cores aloft. This resulted in several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 6:40 PM EST, 59 minutes earlier.

Area forecast discussion, May 9, 6:40 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT FRI MAY 9 2008

.SYNOPSIS...
A QUICK MOVING DISTURBANCE PASSES TONIGHT. HIGH PRESSURE RETURNS ON
SATURDAY. LOW PRESSURE MOVES THROUGH OHIO VALLEY SUNDAY WITH COLD
FRONT PASSING SUNDAY EVENING. COOLER MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
RAPIDLY MOVING WAVE WILL PASS THROUGH THE REGION TONIGHT. WITH
CONSIDERABLE AMOUNT OF MOISTURE AROUND TO HELP OUT WITH THE WAVE
HAVE SET POPS LIKELY TO CATEGORICAL.  AFTER WAVE PASSES TOWARDS DAWN
LOWER DEW POINTS WILL MOVE IN AND DRYING SHOULD THIN CLOUDS BY
AFTERNOON.  NAM12 HAS QUITE A BIT OF LOW LEVEL MOISTURE FOR BETTER
PART OF SATURDAY BUT THIS IS TYPICALLY OVERDONE BY NAM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
FORECAST NOT THE GREATEST FOR MOTHERS DAY AND SOME COLLEGE
GRADUATIONS. AT LEAST...STILL HOLDING ONTO THE LULL FOR
SATURDAY NIGHT.

GFS AND ECMWF ARE FAIRLY SIMILAR ON THE MAJOR UPPER AIR TROF MOVING
THRU SUNDAY NIGHT. THINKING ANOTHER HALF INCH TO OVER AN INCH OF
RAIN POSSIBLE ON SUNDAY-SUNDAY EVENING. PRECIPITABLE WATER NOT AS
HIGH (JUST OVER AN INCH) WITH THIS FEATURE COMPARED TO THURSDAY MAY
8TH.  ALSO THINKING INSTABILITY WILL NOT GET TOO HIGH EITHER.
DESPITE THE RECENT RAIN...TOO PREMATURE TO ADD THIS EVENT AS A
HAZARD FOR FLOODING. NEW SPRING VEGETATION IS STARTING TO USE TOP
SOIL MOISTURE IN THE MOUNTAINOUS COUNTIES.

ALSO...FOR SUNDAY...COOLED DOWN THE TEMPERATURES...ESPECIALLY ON THE
SE UPSLOPE FLOW.  SO DOES NOT LOOK PRETTY FOR SUCH TOWNS AS BKW.
LEFT THE CHANCE OF THUNDER IN THE AFTN AND EVENING ON SUNDAY.

KEPT POPS LIKELY IN WV MOUNTAIN IN THE BACKLASH MOISTURE ON MONDAY.
MINIMUM TEMPERATURES ON MONDAY NIGHT WILL DEPEND ON CLEARING...BUT
DID COOL THE LOW READINGS DOWN A BIT FROM PREVIOUS AND
GUIDANCE...FOR SOME DIURNAL CLEARING AND DIMINISHING WINDS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BASED DAY 4 THRU DAY 7 ON HPC MEDIUM RANGE AND INITIALIZED WITH
THEIR/HPC GRIDS.  NEXT MAJOR UPPER AIR TROF APPROACHES WEDNESDAY.
DIFFERENCE ARISE BEYOND OUR FORECAST PERIOD ON HOW LONG THE UPPER
TROF LINGERS FOR NEXT WEEKEND/MAY 17TH.

STILL NO HOT WEATHER IN THE FORESEEABLE FUTURE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A MID LEVEL WAVE WILL CROSS THE AREA TONIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST OH...AND
SOUTHERN WV UNDER A DYNAMICALLY UNSTABLE ATMOSPHERE WITH BULK SHEAR
REACHING 50 KNOTS ACROSS SOUTHERN WV...AND EASTERN KY...WHILE SFC
BASED CAPE VALUES ARE AROUND 500 J/KG THRU AT EAST 03Z. ABUNDANT LOW
LEVEL MOISTURE WILL CONTINUE IN PLACE TONIGHT.

THIS ENVIRONMENT IS CONDUCIVE TO PULSE STORMS. IFR AND OCCASIONALLY
LIFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY AFFECTING HTS
AROUND 01Z...PKB AFTER 01Z...AND BKW AFTER 02Z. IN
ADDITION...CEILINGS ARE EXPECTED TO LOWER TO MVFR/IFR OVERNIGHT
ACROSS MOST SITES.

MOISTURE WILL DECREASE TOWARD DAWN AS DRYER AIR MOVE IN COURTESY OF
A BUILDING HIGH PRESSURE.  CIGS AND VSBYS WILL RAISE TO VFR DURING
THE LATE MORNING SATURDAY.

AVIATION OUTLOOK /AFTER 00Z SATURDAY/...IFR WX PSBL IN RW/TRW SUN.

&&

.HYDROLOGY...
STRONG RISES OCCURRED ON GREENBRIER...TYGART VALLEY...GAULEY RIVERS.
CREST AT BUCKEYE OCCURRED FRIDAY AFTERNOON BETWEEN HALF AND 3/4
BANKFULL. NO STATEMENTS OR WARNINGS HAVE BEEN POSTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...ARJ
HYDROLOGY...
Hazardous weather outlook, May 9, 3:18 AM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI MAY 9 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 6:22 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT FRI MAY 9 2008

KYZ105-100000-
LAWRENCE KY-
722 PM EDT FRI MAY 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL JOHNSON
COUNTY...OR ABOUT 6 MILES SOUTH OF BLAINE...MOVING EAST AT 28 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  CLIFFORD...GALLUP...ULYSSES AND CHARLEY.

EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, May 9, 7:32 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT FRI MAY 9 2008

OHZ087-WVZ006-007-014-100100-
LAWRENCE OH-PUTNAM WV-MASON WV-CABELL WV-
832 PM EDT FRI MAY 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 832 PM EDT...A STRONG THUNDERSTORM WAS OVER PROCTORVILLE...MOVING
EAST AT 31 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  FRAZIERS BOTTOM...ONA...GREEN BOTTOM...SCOTTOWN...CHESAPEAKE AND
  BURLINGTON.

EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM. GUSTY WINDS TO 50 MPH CAN ALSO BE EXPECTED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Mingo

When
May 9, 7:39 PM EST
Where
Mingo County, Kermit
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -82.420

Hail, Mingo

When
May 9, 7:45 PM EST
Where
Mingo County, Williamson
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.680, -82.280

Hail, Cabell

When
May 9, 7:50 PM EST
Where
Cabell County, Barboursville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.420, -82.280

Hail, Mingo

When
May 9, 7:55 PM EST
Where
Mingo County, Red Jacket
Measured
1.25 in hail
Reported by
Newspaper
Coordinates
37.650, -82.130

Hail, Mingo

When
May 9, 8:00 PM EST
Where
Mingo County, Varney
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -82.100

Hail, Lincoln

When
May 9, 8:10 PM EST
Where
Lincoln County, 5 mi NNE of Hamlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.347, -82.065

Hail, Kanawha

When
May 9, 8:45 PM EST
Where
Kanawha County, South Charleston
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.330, -81.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95709, 95715, 95726, 95713, 95710, 95717, 95719.